Winter Weather, Hancock
- When
- February 16, 3:45 PM CST to February 17, 9:00 AM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
An Alberta Clipper low pressure system moved rapidly southeast from central North Dakota, to northeast Missouri, and then to near Louisville, Kentucky on February 16-17, 2007. Widespread snow amounts of 1 to 3 inches occurred across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An Alberta Clipper low pressure system moved rapidly southeast from central North Dakota, to northeast Missouri, and then to near Louisville, Kentucky on February 16-17, 2007. Widespread snow amounts of 1 to 3 inches occurred across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. There were isolated 4 inch amounts in southeast Iowa and northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 3:35 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 PM CST THU FEB 16 2007 .SYNOPSIS... MSAS INDICATED SURFACE RIDGE AXIS FROM NW MN SOUTH INTO N CENTRAL MO AT 20Z THIS AFTERNOON. THE STRONG SURFACE LOW THAT SWUNG A COLD FRONT THROUGH THE AREA LAST NIGHT WAS MOVING INTO NEW ENGLAND. IN BETWEEN OVER LOCAL AREA N-NW WINDS CONTINUE TO DIMINISH THIS AFTERNOON AS THE PRESSURE GRADIENT RELAXES. DESPITE CLEAR SKIES...COLD ADVECTION HAS HELD TEMPERATURES IN THE 30S OVER THE EXISTING SNOWPACK NORTH OF A LINE FROM CID TO SQI...WHILE AREAS TO SOUTH HAVE REACHED LOWER TO MID 40S. ON LARGER SCALE...STORM TO IMPACT AREA THIS WEEKEND WAS DEVELOPING AT BASE OF LONGWAVE TROUGH OFF COAST OF CA THIS AFTERNOON. DOWNSTREAM FROM THERE...AN UPPER LEVEL RIDGE AXIS WAS OVER THE ROCKIES AND POISED TO PUSH EAST ACROSS LOCAL AREA TONIGHT INTO EARLY FRIDAY. && .SHORT TERM...TONIGHT THROUGH FRIDAY... TEMPERATURES MAIN SHORT TERM CONCERN. SURFACE RIDGE AXIS TO SLIDE EAST OVER AREA TONIGHT WITH CLOUD COVER ONCE AGAIN EXPECTED TO BE MAJOR VARIABLE IN HOW COLD TEMPERATURES GET. NOT MUCH CLOUD COVER EVIDENT OVER AREA OR IMMEDIATELY UPSTREAM ACROSS CENTRAL PLAINS AT MID AFTERNOON AND THUS EXPECT RAPID COOLING THIS EVENING WITH THE DRY LOW LEVEL AIRMASS IN PLACE AND WINDS GOING LIGHT AND VARIABLE. HIGH CLOUDS SURGING NE AHEAD OF NM SHORTWAVE AND ALSO FURTHER NORTH TOPPING THE UPPER RIDGE AXIS ARE EXPECTED TO REACH AREA TOWARD MIDNIGHT...REDUCING THE TEMPERATURE SLIDE. REFLECTED THESE TRENDS IN FORECAST...WITH MINS IN UPPER TEENS OVER SNOW COVER ACROSS NORTH AND 20S ACROSS CENTRAL AND SOUTH. AS LOW DEVELOPS EAST OF THE ROCKIES...LOW LEVEL EASTERLY FLOW BEGINS TO STRENGTHEN ACROSS THE AREA ON FRIDAY. THIS EAST TO SLIGHTLY SE FLOW OUT OF BACK EDGE OF DEPARTING RIDGE AND SLIGHTLY MORE SNOW COVERED SOURCE REGIONS...COMBINED WITH THICKENING CLOUD COVER...WILL HOLD TEMPERATURES IN 30S NORTH FRI...WITH LOWER 40S ACROSS THE SOUTH. THIS IS AT LOW END OF MOS GUIDANCE IN THE NORTH...WHERE DO NOT EXPECT AREA FROM DBQ TO FREEPORT TO BREAK FREEZING MARK...AND NEAR TO A BIT ABOVE WARMER MAV IN THE SOUTH. INCOMING ISENTROPIC LIFT INTO CENTRAL IA BY AFTERNOON...ALONG WITH UPPER DIVERGENCE AND OMEGA WILL OCCUR OVER DEEP DRY LOW LEVEL WEDGE...WHICH WILL PREVENT PRECIP FROM DEVELOPING OVER MOST OF AREA DURING DAY. DID ADD SLIGHT CHANCES FOR RAIN OR RAIN/SNOW MIX IN AFTERNOON IN FAR WEST FOR BETTER CONSISTENCY. ..SHEETS.. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY... MAIN FOCUS/CHALLENGE REMAINS WITH MAJOR LATE WINTER STORM TO IMPACT THE AREA OVER THE WEEKEND. VERY CHALLENGING SYSTEM WITH TRACK STILL IN QUESTION... WHICH WILL LOOM LARGE IN TERMS OF PCPN TYPE AND AMOUNTS. MODELS IN GENERAL SHIFTING TRACK A BIT FURTHER SOUTH FROM PAST FEW DAYS SUGGESTING COLDER AND MORE WINTRY WITH PERHAPS NOT AS WIDESPREAD OF A HYDRO CONCERN AS PREVIOUSLY THOUGHT...ESPECIALLY IN THE SHORT TERM. OVERALL THOUGH MODELS DO SEEM TO BE NARROWING SCOPE OF TRACK OF NEAR VERTICALLY STACKED SYSTEM FROM NORTHERN MO THROUGH ERN IA AND NW/WCNTRL IL LATE SAT-SUN. AFTN SATELLITE SHOWS ENERGY COMING ONSHORE IN THE WEST ... SO SHOULD SEE BETTER AGREEMENT AMONG MODELS WITH 00Z RUNS. NOT ONLY IS EVENTUAL TRACK COMPLICATING... BUT ALSO THERMAL PROFILES WITH SFC TEMPS AND WARM WEDGE ALOFT HOVERING AROUND CRITICAL THRESHOLDS. SIDED TOWARD BLEND OF GFS/UK/ECMWF FOR FCST DETAILS. LOOKS LIKE TWO MAIN SURGES OF PCPN... 1ST WITH STRONG WARM ADVECTION/ ISENTROPIC LIFT AND STRONG UPPER DIFFLUENCE FRI NIGHT THROUGH SAT. MAY SEE BREAK SAT AFTN/EVE ESPECIALLY SOUTH BEFORE REDEVELOPMENT WITH THE APPROACHING LOW. NORTH MAY NEVER QUITE SEE A BREAK WITH DEFORMATION ZONE SETTING UP NEAR TO JUST OUTSIDE OF CWA. DUE TO TIME CONSTRAINTS AND TO KEEP IT SOMEWHAT SIMPLE HAVE OPTED TO BREAK OUT DISCUSSION FOR MAIN HAZARDS. STRONG WINDS... VERY STRONG WINDS WITH WIND ADVISORY POTENTIAL FRI NIGHT THROUGH SAT. MSLP GRADIENT ACROSS IA IN THE RANGE OF 16-18 MBS WHICH USING THE OLD RULE OF 5 MPH/EVERY 2 MB SUPPORTS GRADIENT GUSTS IN EXCESS OF 40 TO POSSIBLY 45 MPH ACROSS THE STATE OF IA. ADDING TO THE CONCERN IS THE SYNOPTIC SETUP LOOKS QUITE FAVORABLE FOR INTERNAL GRAVITY WAVE PRODUCTION WITH LOW LEVEL INVERSION AND REGION IN FAVORED LOCATION UPSTREAM OF MID LEVEL RIDGE AND AHEAD OF DEEPENING UPPER SYSTEM. THESE WAVES WOULD ASSIST IN TRANSPORTING H85 WINDS OF 50-55KTS TO SFC. PCPN TYPE THEN BECOMES AN ISSUE. IF PCPN NORTH TRANSITIONS TO ALL SNOW MUCH SOONER (FRI NIGHT AND SAT MORNING) THEN POTENTIAL TO SEE WHITEOUT OR NEAR BLIZZARD TO BLIZZARD CONDITIONS. HEAVY SNOW/SIGNIFICANT ICING... SIDING WITH TRACK OF SYSTEM THROUGH SOUTHEAST IA INTO WEST CENTRAL IL PLACES HEAVY SNOW THREAT TO THE LEFT OF THIS TRACK OR ESPECIALLY ALONG AND NORTHWEST OF HIGHWAY 30 CORRIDOR...WITH POTENTIAL FOR 6+ INCHES. FURTHER SOUTH...EXPECT BAND OF ICING WITH FREEZING RAIN/SLEET WITH POTENTIAL FOR SIGNIFICANT ACCUMS OF 1/4-1/2 INCH HIGHWAY 30 THROUGH I-80 CORRIDOR. AS MENTIONED ANY DEVIATION FROM THIS TRACK WILL ALTER PCPN TYPE. HEAVY RAIN/FLOODING... STILL CONCERNS WITH RUNOFF AND FLOODING... THOUGH AS MENTIONED IT LOOKS AS THOUGH BETTER THREAT FOR CONVECTIVE RAINFALL WILL BE JUST SOUTH OF CWA. WIDESPREAD HYDRO CONCERNS WOULD LIKELY BE ALLEVIATED FOR THE TIME BEING WITH THE WINTRY MIX OF FREEZING RAIN/SLEET/SNOW NORTHERN HALF. EXPECT PLENTY OF RUNOFF IN AREAS THAT SEE RAIN WITH ADDED SNOWMELT ... WITH BEST POTENTIAL ALONG AND SOUTH OF HIGHWAY 34. POTENTIAL EXISTS FOR ICE JAM FLOODING AS RISING RIVER LEVELS DUE TO SNOWMELT AND RAINFALL BREAK UP ICE COVER ON RIVERS. AGAIN...LOOKING SOUTH FOR BEST POTENTIAL ATTIM... IN THE NEAR TERM... THOUGH A CONCERN AREAWIDE NEXT MONTH OR SO. BOTTOM LINE... WITH MORE SOUTHERLY /COLDER/ TREND ON TRACK HAVE OPTED TO EXPAND WINTER STORM WATCH THROUGH THE I 80 CORRIDOR AND TO EXTEND THROUGH SUN MORNING. TRACK OVER SOUTHEAST IA AND WEST CENTRAL IL PUTS NORTH HALF AT RISK FOR SIGNIFICANT WINTER WX... WITH HEAVIEST ACCUMS OF SNOW HEADING NORTH/WEST FROM I 80. CONCERNS SAT WITH STRONG EAST WINDS REALLY HOLDING TEMPS IN CHECK WHICH WOULD LINGER THREAT FOR SNOW/ICING ... THUS REASON FOR HOISTING WATCH FURTHER SOUTH AND EXTENDING IN TIME. EASTERLY WIND CAN BE PLAY HAVOC WITH SATURATION ESPECIALLY AS STRONG AS THEY ARE FCST.. BUT CAN/T IGNORE STRONG DYNAMICS. EVAPORATIVE COOLING SHOULD COME INTO PLAY AIDING WINTRY MIX POTENTIAL. PCPN TO CHANGE OVER TO SNOW ON BACKSIDE AS SYSTEM DEPARTS LATE SUN-SUN NIGHT. MON-THURS... HEMISPHERIC 5-WAVE PATTERN TRANSLATES TO VERY ACTIVE REGIME FOR THE FORSEEABLE FUTURE. JET AND THERMAL GRADIENT FAVORABLE FOR ONE OR MORE ADDITIONAL SIGNIFICANT/STRONG SYSTEMS LATE IN THE EXTENDED AND BEYOND. IN FACT... MEDIUM RANGE MODELS SHOW NEXT SYSTEM QUICK ON THE HEELS AND ARRIVING LATE WED-THURS. TIMING/TRACK/INTENSITY STILL WELL IN QUESTION AND WILL HAVE BIG IMPACT ON PCPN TYPE AND AMOUNTS. WITH STRONG SIGNAL FOR NEXT SYSTEM HAVE INTRODUCED MODERATE CHC POPS LATE WED-THURS AND WENT WITH RAIN OR RAIN/SNOW FOR NOW ON PCPN TYPE. ..MCCLURE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WATCH FRIDAY EVENING THROUGH SUNDAY MORNING ROUGHLY ALONG AND NORTH OF INTERSTATE 80. IL...WINTER STORM WATCH FRIDAY EVENING THROUGH SUNDAY MORNING ROUGHLY ALONG AND NORTH OF INTERSTATE 80. MO...NONE. && SHEETS/MCCLURE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 452 AM CST FRI FEB 16 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 452 AM CST FRI FEB 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND TONIGHT AN ALBERTA CLIPPER TYPE SYSTEM WILL BRING THE POTENTIAL FOR WIDESPREAD 2 TO 4 INCH SNOW ACCUMULATIONS ACROSS THE AREA. AT THIS TIME...IT APPEARS THAT THE HEAVIEST AMOUNTS WILL BE BETWEEN A LINE FROM CEDAR RAPIDS IOWA TO PRINCETON ILLINOIS...TO A LINE FROM SIGOURNEY IOWA TO GALESBURG ILLINOIS. GUSTY WINDS ACCOMPANYING THIS SYSTEM MAY PRODUCE SOME BLOWING SNOW...ESPECIALLY FOR OPEN AREAS ACROSS CENTRAL AND SOUTHEAST IOWA. VISIBILITY MAY BE REDUCED TO LESS THAN A HALF MILE AT TIMES WITH CONSIDERABLE DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY WINDS BEHIND TONIGHTS CLIPPER SYSTEM WILL LINGER INTO SATURDAY. THIS IS EXPECTED TO CONTINUE TO CAUSE BLOWING AND DRIFTING OF SNOW...ESPECIALLY AS THERE ARE SEVERAL INCHES OF FRESH SNOW ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED. LE
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
A co-op observer at Galva measured 4.0 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15285, 15286, 15290, 15292, 15289, 15294, 15287, 15295, 15284, 15288, 15283, 15291, 15293.